Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Cheyenne, WY

June 2, 2008Goshen County, Wyoming; Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 2, 2008, 6:57 PM MDT for Goshen County, Wyoming; Sioux County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 6:57 PM MDT (00:57 UTC)
Expired
Jun 2, 2008, 7:45 PM MDT
In force
48 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Sioux County, NE, Goshen County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:36 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 030057
SVRCYS
NEC165-WYC015-030145-
/O.NEW.KCYS.SV.W.0053.080603T0057Z-080603T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...

* UNTIL 745 PM MDT

* AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES WEST OF MOUNT EDNA...OR 16 MILES NORTH OF TORRINGTON...AND   
MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT EDNA BY 725 PM...
  AGATE BY 730 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4249 10356 4208 10357 4222 10433 4240 10431
TIME...MOT...LOC 0057Z 274DEG 32KT 4230 10420

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 030121
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT MON JUN 2 2008

WYC015-030131-
/O.CAN.KCYS.SV.W.0053.000000T0000Z-080603T0145Z/
GOSHEN WY-
721 PM MDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4208 10357 4217 10404 4243 10406 4249 10356
TIME...MOT...LOC 0121Z 274DEG 32KT 4228 10391

$$

NEC165-030145-
/O.CON.KCYS.SV.W.0053.000000T0000Z-080603T0145Z/
SIOUX NE-
721 PM MDT MON JUN 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN SIOUX COUNTY...

AT 717 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNT EDNA...OR 19 MILES NORTHEAST OF TORRINGTON...
MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGATE BY 730 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4208 10357 4217 10404 4243 10406 4249 10356
TIME...MOT...LOC 0121Z 274DEG 32KT 4228 10391

$$

DAUGHERTY
000 
WWUS55 KCYS 030149
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
749 PM MDT MON JUN 2 2008

NEC165-030159-
/O.EXP.KCYS.SV.W.0053.000000T0000Z-080603T0145Z/
SIOUX NE-
749 PM MDT MON JUN 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX COUNTY HAS
EXPIRED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MONDAY
EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4208 10357 4217 10404 4243 10406 4249 10356
TIME...MOT...LOC 0121Z 274DEG 32KT 4228 10391

$$
KMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:54 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 2, 2:54 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
254 PM MDT MON JUN 2 2008

.UPDATE...SEVERE THUNDERSTORM WATCH HAS BEEN HOISTED FOR
CONVERSE..NIOBRARA...PLATTE...AND GOSHEN COUNTIES UNTIL 10 PM.
REASONING IS IN LINE WITH PREVIOUS DISCUSSION.   SOWKO

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT MON JUN 2 2008/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...AN ACTIVE PERIOD IN STORE
FOR THE REGION WITH ONE ROUND OF STORMS TO DEAL WITH THIS AFTERNOON
AND EVENING.  DEW POINTS STILL WELL ABOVE MODELS PROGS...SO
CONFIDENCE A BIT HIGHER THAT SCATTERED STORMS WILL OCCUR LATER THIS
AFTERNOON.  PRESENCE OF SPEED AND DIRECTION SHEAR SUPPORT HAIL GIVEN
JET MAX DIRECTLY OVERHEAD...BUT VALUES ARE NOT PARTICULARLY
HIGH...SO TORNADOES UNLIKELY.  THE SURFACE LOW CURRENTLY SPINNING
MOIST AIR OUR WAY WILL MOVE OFF TO THE EAST OVERNIGHT AS A TRANSIENT
UPPER LOW SPINS AND MOVES EAST.  THIS WILL TEMPORARILY SCOUR THE
BOUNDARY LAYER AND MAKE LOW AND FOG LESS LIKELY TONIGHT THROUGH
MOST AREA...ALTHOUGH KSNY MIGHT STILL HAVE ENOUGH RESIDUAL MOISTURE
TO BE AFFECTED...ESPECIALLY IF THEY RECEIVE RAIN THIS EVENING.
ANOTHER COLORADO SURFACE LOW WILL QUICKLY DEVELOP ON TUESDAY AHEAD
OF THE NEXT UPPER LOW.  THIS...MUCH DEEPER...LOW WILL DIG INTO THE
WESTERN CONUS BRINGING PRECIP AND POSSIBLE SEVERE AND FLOODING
HAZARDS THROUGH MIDWEEK.  MOISTENING WILL LEAD TO ANOTHER PERIOD OF
INSTABILITY TUESDAY AFTERNOON/EVENING...THEN EVEN MORE SO ON
WEDNESDAY WITH A BETTER JET SUPPORT IN THE PROXIMITY OF THE
APPROACHING TROUGH.

LONG TERM...WEDNESDAY NIGHT THRU MONDAY...RATHER COOL UPPER TROF
WILL MOVE ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY AND SHOULD
BRING FAIRLY WIDESPREAD RAINFALL TO THE CWA ALONG WITH COOL
TEMPERATURES.  PCPN SHOULD BE MAINLY IN FORM OF GENERAL RAINS AS
INSTABILITY LOOKS TO BE VERY LOW WITH COOL UPSLOPE FLOW WITH SFC
FRONT WELL SOUTHEAST OF THE AREA. HAVE NUDGED MAX TEMPERATURES DOWN
A BIT FOR THURSDAY GIVEN COOL AND CLOUDY PATTERN.  UPPER TROF SHOULD
PULL EASTWARD OVER THE CENTRAL PLAINS THURSDAY NIGHT WITH PCPN
ENDING OVER THE CWA.  WARMER AND GENERALLY DRY CONDITIONS EXPECTED
FRIDAY AND SATURDAY AS UPPER FLOW TURNS ZONAL THEN GRADUALLY BACKS
AHEAD OF NEXT UPPER TROF THAT WILL IMPINGE ON THE WEST COAST BY
SUNDAY. THIS SYSTEM WILL MAKE ITS APPROACH TO THE REGION EARLY NEXT
WEEK AND COULD BRING SOME PCPN BUT WILL MAINTAIN VERY LOW POPS IN
CURRENT FCST FOR NOW.

AVIATION...MOSTLY VFR EXCEPT BENEATH SCATTERED TSTMS THIS
AFTERNOON AND WEDNESDAY AFTERNOON.  ALSO...POSSIBLY REDUCED CIGS AND
VSBYS NEAR KSNY TONIGHT WITH FOG.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....RE
Hazardous weather outlook, Jun 2, 2:40 PM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT MON JUN 2 2008

WYZ061>066-069-070-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO
THIS EVENING ACROSS SOUTHEAST WYOMING.  A FEW OF THESE STORMS MAY
BECOME SEVERE EAST OF THE LARAMIE RANGE MAINLY THIS AFTERNOON.
LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON EAST OF THE
LARAMIE RANGE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-031130-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD SPREAD OVER THE AREA LATER THIS
AFTERNOON AND LINGER INTO THIS EVENING IN THE PANHANDLE.  A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY LATE THIS AFTERNOON INTO
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-WYZ059-060-067-068-031130-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
240 PM MDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND LINGER INTO THIS
EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
MAINLY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 2, 4:44 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/02/2008  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

            DIME AND SMALLER

&&

SOWKO
Local storm report, Jun 2, 5:22 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     13 NNE LUSK             42.93N 104.36W
06/02/2008                   NIOBRARA           WY   LAW ENFORCEMENT

&&

SCARPENT
Local storm report, Jun 2, 6:24 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
624 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             10 NE HARRISON          42.79N 103.74W
06/02/2008  M0.75 INCH       SIOUX              NE   TRAINED SPOTTER

            LOTS OF PENNY SIZED HAIL, ABOUT TWO TENTHS OF AN INCH OF
            RAIN AND NO WIND.

&&

AAH
Local storm report, Jun 2, 6:37 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             5 NW GUERNSEY           42.32N 104.81W
06/02/2008  M1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

SJC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:18 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte42 min
Jun 2, 7:39 PM MDTSevere Thunderstorm WarningCYSLaramie40 min
Jun 2, 8:09 PM MDTSevere Thunderstorm WarningCYSLaramie51 min
Jun 2, 6:14 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux46 min
Jun 2, 7:09 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux43 min
Jun 2, 8:22 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.